Alert archive / New Mexico / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 188, NWS Albuquerque, NM

August 12, 2008De Baca County, Guadalupe County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at Aug 12, 2008, 4:17 PM MDT for De Baca County, Guadalupe County, New Mexico. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 12, 2008, 4:17 PM MDT (22:17 UTC)
Expired
Aug 12, 2008, 5:15 PM MDT
In force
58 min
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon

Counties De Baca County, NM, Guadalupe County, NM

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 10.3 hours before the alert went out and 274 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2008-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 544 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2008-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
544 J/kg
Mixed-layer CIN
-173 J/kg
Mixed-layer LCL
1460 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 3:01 PM MDT, 1 hour 16 minutes earlier.

Area forecast discussion, Aug 12, 3:01 PM MDT, 1 hour 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
301 PM MDT TUE AUG 12 2008

.DISCUSSION...
LOOK FOR A COUPLE OF MESOSCALE CONVECTIVE SYSTEMS TONIGHT...ONE ON
THE EAST CENTRAL AND/OR NORTHEAST PLAINS...THE OTHER IN THE
VICINITY OF THE SOUTH CENTRAL MOUNTAINS. THE SOUTH CENTRAL
MOUNTAINS MCS MAY LINGER IN OUR AREA LATEST.

STORM SYSTEM HEADED INTO THE CENTRAL AND SOUTHERN
ROCKIES...INCLUDING NEW MEXICO...DURING THE LATTER HALF OF THE
WEEK AND INTO THE WEEKEND. A COUPLE OF BACK DOOR COLD FRONTS ARE
EXPECTED TO DRIVE THROUGH THE STATE IN ADVANCE OF THE UPPER LEVEL
LOW PRESSURE SYSTEM...WHICH IS EXPECTED TO DROP SOUTHWARD INTO
COLORADO FRIDAY BEFORE SLOWLY EXITING EASTWARD OVER THE WEEKEND.
NAM SUGGESTS THE FIRST BACK DOOR COLD FRONT MAY ENTER THE NE AND
EAST CENTRAL PLAINS WEDNESDAY AFTERNOON OR EVENING. HOWEVER...GFS
KEEPS THE FRONT IN CO. WHETHER IT IS A FRONT OR OUTFLOW BOUDARY
THAT PUSHES INTO OUR AREA...ANOTHER CLUSTER OF THUNDERSTORMS COULD
CROSS THE NORTHEAST OR EAST CENTRAL PLAINS TOMORROW EVENING. WITH
AN UPPER HIGH OVER ARIZONA...SCATTERED CONVECTION WILL ALSO FAVOR
THE SOUTHWEST MOUNTAINS AS WELL AS THE CENTRAL AND SOUTH CENTRAL
MOUNTAINS AND ADJACENT HIGH PLAINS.

SEVER WEATHER WILL BE POSSIBLE THURSDAY THROUGH SATURDAY AS WINDS
ALOFT INCREASE OVER NM. MODELS AGREE THAT A STRONGER BACK DOOR
COLD FRONT WILL DRIVE INTO THE NORTHEAST THURSDAY EVENING...WITH A
SECONDARY SURGE ON FRIDAY. THUS...SEVERE THUNDERSTORMS WILL BE
MOST LIKELY OVER THE NORTHEAST AND EAST CENTRAL PLAINS
THURSDAY...THEN THROUGHOUT THE EAST FRIDAY. SATURDAYS SEVERE
THREAT WILL BE TRICKIER TO NAIL DOWN...AND COULD FAVOR THE AREA
FROM THE CONTINENTAL DIVIDE IN CENTRAL AND SOUTHERN NEW MEXICO
SOUTHEASTWARD ACROSS THE SOUTHEAST PLAINS. WHETHER SEVERE OR
NOT...THE WEEKEND AHEAD LOOKS SHARPLY COOLER FOR MUCH OF THE
FORECAST AREA WITH WET CONDITIONS MAINLY EAST OF THE CONTINENTAL DIVIDE.

44

&&

.AVIATION...
ISOLATED SHOWERS AND THUNDERSTORMS WILL AFFECT SAF AND ABQ THROUGH
THE REST OF THE AFTERNOON. GUSTY OUTFLOW WINDS...UP TO 35 KT WIL BE
THE MAIN AFFECT. ELSEWHERE...LVS WILL BE AFFECT BY SHORT DURATION
MVFR CONDITIOS DUE TO STRONGER STORMS. ROW AND TCC COULD SEE SOME
THUNDERSTORM AFFECTS AND MVFR CONDITIONS LATER INTO THE AFTERNOON OR
MORE LIKELY THE EVENING. MUCH OF THE ACTIVITY IS EXPECTED TO DIE OFF
BY MIDNIGHT. 50

NEXT AVIATION DISCUSSION SCHEDULED FOR 09Z.

&&

.FIRE WEATHER...
DRIER AIR WILL REMAIN FOCUSED ACROSS THE NORTHWEST THIRD THROUGH THE
NEXT 2 TO 3 DAYS. ELSEWHERE...SCATTERED STORMS PRODUCING WETTING
RAIN AND HUMIDITY...GENERALLY ABOVE 20 PCT WILL PREVAIL. STILL SOME
UNCERTAINTY AS TO HOW POTENT THE UPCOMING SYSTEM WILL BE FRIDAY AND
OVER THE WEEKEND. HOWEVER...IT IS BECOMING MORE EVIDENT THAT
TEMPERATURES WILL DECREASE AND HUMIDITY WILL COME UP...PRETTY MUCH
AREAWIDE BY THE WEEKEND. ESPECIALLY FAVORING THE CENTRAL MTS AND
EASTERN PLAINS. SIGNIFICANT BACK DOOR FRONT EXPECTED TO PUSH THROUGH
THE CENTRAL MOUNTAIN CHAIN THURSDAY NIGHT INTO FRIDAY MORNING.

50

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  58  93  58  95 /   5   5   5   5
GALLUP..........................  51  90  52  91 /  10  10  10   5
GRANTS..........................  55  90  54  92 /  10  10  20  10
GLENWOOD........................  65  90  65  93 /  30  30  20  20
CHAMA...........................  45  84  46  82 /  20  10  20  10
LOS ALAMOS......................  58  86  53  88 /  10  10  20  10
RED RIVER.......................  45  77  40  76 /  20  20  20  30
TAOS............................  53  85  49  87 /  10  10  20  10
SANTA FE........................  57  89  57  89 /  20  10  20  20
SANTA FE AIRPORT................  58  90  57  91 /  20  10  20  20
ESPANOLA........................  57  92  55  92 /  10  10  20  10
ALBUQUERQUE HEIGHTS.............  68  93  68  93 /  20  10  20  10
ALBUQUERQUE VALLEY..............  65  94  65  91 /  20  10  20  10
ALBUQUERQUE FOOTHILLS...........  64  90  64  92 /  30  10  30  10
ALBUQUERQUE WEST MESA...........  66  94  66  96 /  20  10  20  10
SOCORRO.........................  61  92  64  94 /  20  10  20  10
SANDIA PARK/CEDAR CREST.........  61  86  53  86 /  20  10  30  20
MORIARTY/ESTANCIA...............  58  88  57  89 /  30  20  30  20
CARRIZOZO.......................  62  91  63  94 /  30  20  30  20
RUIDOSO.........................  57  83  56  83 /  40  20  30  20
RATON...........................  56  87  51  86 /  20  20  20  20
LAS VEGAS.......................  55  87  53  85 /  20  20  20  20
ROY.............................  59  87  60  86 /  30  20  20  20
CLAYTON.........................  62  90  61  87 /  30  20  20  20
SANTA ROSA......................  62  96  61  95 /  30  20  30  10
TUCUMCARI.......................  66  95  66  95 /  30  10  30  10
FORT SUMNER.....................  66  93  66  95 /  30  10  30  10
CLOVIS..........................  65  94  65  95 /  30  10  30  10
PORTALES........................  65  96  66  97 /  30  10  20  10
ROSWELL.........................  68  98  70  98 /  30  10  20  10

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

44/50
Hazardous weather outlook, Aug 12, 6:00 AM MDT, 10 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT TUE AUG 12 2008

NMZ001>021-026-131200-
NORTHWEST PLATEAU-NORTHWEST MOUNTAINS INCLUDING JEMEZ-
UPPER RIO GRANDE VALLEY-SANGRE DE CRISTO MOUNTAINS-
NORTHEAST HIGHLANDS-HARDING COUNTY-FAR NORTHEAST PLAINS-
WEST CENTRAL MOUNTAINS-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
SANDIA/MANZANO MOUNTAINS-CENTRAL HIGH PLAINS/ESTANCIA VALLEY-
CONCHAS LAKE/GUADALUPE COUNTY-QUAY COUNTY-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-LOWER RIO GRANDE VALLEY-
LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-DE BACA COUNTY-
CHAVES COUNTY PLAINS-ROOSEVELT COUNTY-CURRY COUNTY-
GUADALUPE MOUNTAINS OF CHAVES COUNTY-
600 AM MDT TUE AUG 12 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. HOWEVER...
ISOLATED STRONG THUNDERSTORMS WITH WIND GUSTS TO AROUND 50 MPH AND
SMALL HAIL ARE POSSIBLE MAINLY OVER THE NORTHEAST AND EAST CENTRAL
PLAINS LATER THIS AFTERNOON AND EARLY THIS EVENING. THUNDERSTORMS
MAY ALSO PRODUCE HEAVY RAINS THIS AFTERNOON AND THIS EVENING WHICH
COULD LEAD TO LOCALIZED AREAS OF FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. HOWEVER...
ISOLATED STRONG THUNDERSTORMS WITH WIND GUSTS TO AROUND 50 MPH AND
SMALL HAIL WILL BE POSSIBLE OVER NORTHEAST AND EAST CENTRAL NEW
MEXICO THURSDAY AFTERNOON AND EVENING. WIDESPREAD SHOWERS AND
THUNDERSTORMS MAY ALSO PRODUCE HEAVY RAINS...WHICH COULD LEAD TO
LOCAL AREAS OF FLASH FLOODING...ESPECIALLY OVER CENTRAL AND EASTERN
NEW MEXICO...THURSDAY THROUGH SATURDAY.

WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Aug 12, 1:38 PM MDT, 2 hours 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
138 PM MDT TUE AUG 12 2008

NMZ011-122015-
CENTRAL HIGH PLAINS/ESTANCIA VALLEY-
138 PM MDT TUE AUG 12 2008

...STRONG THUNDERSTORM MOVING OVER SOUTHERN SANTA FE COUNTY...

AT 136 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 45 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER NEAR STANLEY. MOVEMENT WAS
SOUTHEAST AT 7 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE RURAL SOUTH CENTRAL SANTA
FE COUNTY...INCLUDING THE TOWN OF STANLEY.

THIS STORM WAS NOT PRODUCING SEVERE WEATHER AT THIS TIME. HOWEVER...
PERSONS IN THE PATH OF THIS STORM ARE ADVISED TO MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION.

DPORTER
Special weather statement, Aug 12, 2:21 PM MDT, 1 hour 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
221 PM MDT TUE AUG 12 2008

NMZ016-017-122045-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-LINCOLN COUNTY HIGH
PLAINS/HONDO VALLEY-
221 PM MDT TUE AUG 12 2008

...LINE OF STRONG STORMS MOVING THROUGH CENTRAL LINCOLN COUNTY...

AT 218 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS...CAPABLE OF PRODUCING WINDS UP TO 45
MPH AND HAIL UP TO ONE HALF INCH IN DIAMETER ALONG A LINE EXTENDING
FROM 11 MILES SOUTHWEST OF CORONA TO 5 MILES NORTH OF NOGAL. MOVEMENT
WAS SOUTH AT 9 MPH.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE ANCHO...CAPITAN...
JICARILLA AND WHITE OAKS.

THESE THUNDERSTORMS WERE NOT PRODUCING SEVERE WEATHER AT THIS TIME.
HOWEVER...PERSONS IN THE PATH OF THESE STORMS ARE ADVISED TO MONITOR
THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE
PREPARED TO TAKE APPROPRIATE ACTION.

DPORTER
Special weather statement, Aug 12, 2:41 PM MDT, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
241 PM MDT TUE AUG 12 2008

NMZ005>007-122115-
FAR NORTHEAST PLAINS-HARDING COUNTY-NORTHEAST HIGHLANDS-
241 PM MDT TUE AUG 12 2008

...STRONG STORMS MOVING ALONG THE COLFAX AND MORA COUNTY LINE...

AT 240 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS...CAPABLE OF PRODUCING WINDS UP TO 50
MPH AND HAIL UP TO ONE HALF INCH IN DIAMETER ALONG A LINE EXTENDING
FROM 9 MILES SOUTHEAST OF SPRINGER TO 13 MILES SOUTHWEST OF SPRINGER.
MOVEMENT WAS EAST AT 11 MPH.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE INTERSTATE 25 AS WELL
AS ABBOTT.

THESE STORMS WERE NOT PRODUCING SEVERE WEATHER AT THIS TIME.
HOWEVER...PERSONS IN THE PATH OF THESE STORMS ARE ADVISED TO MONITOR
THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE
PREPARED TO TAKE APPROPRIATE ACTION.

DPORTER
Special weather statement, Aug 12, 3:34 PM MDT, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
334 PM MDT TUE AUG 12 2008

NMZ011-012-122200-
CENTRAL HIGH PLAINS/ESTANCIA VALLEY-CONCHAS LAKE/GUADALUPE COUNTY-
334 PM MDT TUE AUG 12 2008

...LINE OF STRONG THUNDERSTORMS MOVING OVER EASTERN TORRANCE INTO
   WESTERN GUADALUPE COUNTIES...

AT 331 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS...CAPABLE OF PRODUCING WINDS UP TO 45
MPH AND HAIL UP TO ONE HALF INCH IN DIAMETER ALONG A LINE EXTENDING
FROM 17 MILES SOUTHWEST OF ANTON CHICO TO 10 MILES SOUTHWEST OF
ENCINO. MOVEMENT WAS EAST AT 10 MPH.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE DURAN...MILAGRO AND
PINTADA.

FREQUENT LIGHTNING IS OCCURRING WITH THESE STORMS.

THESE THUNDERSTORMS WERE NOT PRODUCING SEVERE WEATHER AT THIS TIME.
HOWEVER...PERSONS IN THE PATH OF THESE STORMS ARE ADVISED TO MONITOR
THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE
PREPARED TO TAKE APPROPRIATE ACTION.

DPORTER
Special weather statement, Aug 12, 3:46 PM MDT, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
346 PM MDT TUE AUG 12 2008

NMZ005-007-122215-
FAR NORTHEAST PLAINS-NORTHEAST HIGHLANDS-
346 PM MDT TUE AUG 12 2008

...STRONG THUNDERSTORM MOVING OVER NORTHWEST UNION COUNTY...

AT 344 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 45 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER NEAR DES MOINES. THE STRONG
THUNDERSTORM WAS NEARLY STATIONARY.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE FOLSOM AND DES MOINES.

THIS STORM WAS NOT PRODUCING SEVERE WEATHER AT THIS TIME. HOWEVER...
PERSONS IN THE PATH OF THIS STORM ARE ADVISED TO MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION.

DPORTER
Special weather statement, Aug 12, 4:03 PM MDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
403 PM MDT TUE AUG 12 2008

NMZ011-012-018-122230-
CENTRAL HIGH PLAINS/ESTANCIA VALLEY-CONCHAS LAKE/GUADALUPE COUNTY-DE
BACA COUNTY-
403 PM MDT TUE AUG 12 2008

...LINE OF STRONG THUNDERSTORMS MOVING OVER WESTERN AND CENTRAL
   GUADALUPE COUNTY...

AT 401 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER ALONG A LINE EXTENDING FROM 7
MILES SOUTHWEST OF SANTA ROSA TO 10 MILES WEST OF PASTURA TO 8 MILES
SOUTHWEST OF VAUGHN. MOVEMENT WAS EAST AT 25 MPH.

A FEW LOCALES IN THE PATH OF THESE STORMS INCLUDE VAUGHN...PASTURA...
PUERTO DE LUNA AS WELL AS HIGHWAY 54.

FREQUENT LIGHTNING IS OCCURRING WITH THESE STORMS.

THESE THUNDERSTORMS WERE NOT PRODUCING SEVERE WEATHER AT THIS TIME.
HOWEVER...PERSONS IN THE PATH OF THESE STORMS ARE ADVISED TO MONITOR
THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE
PREPARED TO TAKE APPROPRIATE ACTION.

DPORTER

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 9:20 PM MDTSevere Thunderstorm WarningABQChaves, Roosevelt25 min
Aug 12, 12:37 PM MDTSevere Thunderstorm WarningABQSan Miguel53 min
Aug 12, 1:31 PM MDTSevere Thunderstorm WarningABQGuadalupe, San Miguel59 min
Aug 12, 2:32 PM MDTSevere Thunderstorm WarningABQGuadalupe, San Miguel, Torrance58 min
Aug 12, 3:10 PM MDTAreal Flood AdvisoryABQGuadalupe, San Miguel, Torrance80 min
Aug 12, 3:43 PM MDTAreal Flood AdvisoryABQUnion92 min
Aug 12, 4:25 PM MDTFlash Flood WarningABQUnion2 hr
Aug 12, 5:11 PM MDTAreal Flood AdvisoryABQDe Baca, Guadalupe79 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.